Alert archive / Texas / Coastal Flood Statements in 2016

Coastal Flood Statement 3, NWS Brownsville, TX

June 20, 2016Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Jun 20, 2016, 1:05 PM CDT for Kenedy County, Texas. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2016, 1:05 PM CDT (18:05 UTC)
Expired
Jun 21, 2016, 1:00 AM CDT
In force
12 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1361 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WHUS44 KBRO 201805
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
105 PM CDT MON JUN 20 2016

...STRONG SOUTHEASTERLY SWELLS CREATING HIGH RISK OF RIP CURRENTS
AND MINOR TIDAL OVERWASH TODAY...

.STRONG LONG PERIOD SWELLS ASSOCIATED WITH TROPICAL STORM DANIELLE
COMBINED WITH ABOVE AVERAGE TIDES WILL PRODUCE DANGEROUS LONGSHORE
AND RIP CURRENTS TODAY...AS WELL AS MINOR TIDAL OVERWASH.

TXZ251-256-257-210215-
/O.NEW.KBRO.CF.S.0003.160620T1805Z-160621T0600Z/
/O.NEW.KBRO.RP.S.0003.160620T1805Z-160621T0600Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
105 PM CDT MON JUN 20 2016

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

...MINOR TIDAL OVERWASH THROUGH THIS EVENING...

* COASTAL FLOODING...TIDES WILL CONTINUE TO RUN HALF A FOOT TO A
  FOOT ABOVE PREDICTED LEVELS TODAY ALONG THE LOWER TEXAS COAST.
  MINOR TIDAL OVERWASH IS EXPECTED WITH SURF STAYING BELOW THE
  DUNE LINES.

* RIP CURRENTS...LONG PERIOD SWELLS WILL CONTINUE TO BRING
  DANGEROUS LONGSHORE AND RIP CURRENTS TO ALL BEACHES THROUGH
  THIS EVENING.

* TIMING...THROUGH THIS EVENING

* IMPACTS...FOR TIDAL RUN UP AND OVERWASH: WATER...WHILE
  REMAINING BELOW THE DUNE LINE...WILL MAKE DRIVING DIFFICULT FROM
  BEACH ACCESS 4 NORTHWARD. FOR RIP CURRENTS: FREQUENT LIFE-
  THREATENING RIP CURRENTS ARE EXPECTED. THE RIP CURRENT HAZARD
  WILL BE DANGEROUS FOR POOR SWIMMERS WHO ARE NOT EQUIPPED TO
  ENTER THE WATER AND SAFELY NAVIGATE STRONG RIP CURRENTS IN THE
  SURF OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$
1 follow-up statement
950 
WHUS44 KBRO 210208
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
908 PM CDT MON JUN 20 2016

...SOUTHEASTERLY SWELLS CREATING HIGH RISK OF RIP CURRENTS AND
MINOR TIDAL OVERWASH THROUGH MIDNIGHT OR A LITTLE LATER...

.LONG PERIOD SWELLS IN THE FETCH BETWEEN HIGH PRESSURE OVER THE
SOUTHEASTERN UNITED STATES AND THE REMAINS OF TROPICAL STORM
DANIELLE ALONG THE SOUTHWEST GULF COAST ARE GRADUALLY SUSBSIDING
THIS EVENING...BUT RIP CURRENT DANGER REMAINS FOR EVENING
SWIMMERS. THE THREAT FOR TIDAL OVERWASH HAS ABATED.

TXZ251-256-257-210600-
/O.CON.KBRO.CF.S.0003.000000T0000Z-160621T0600Z/
/O.CON.KBRO.RP.S.0003.000000T0000Z-160621T0600Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
908 PM CDT MON JUN 20 2016

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 1 AM CDT
TUESDAY...


* RIP CURRENTS...LONG PERIOD SWELLS WILL CONTINUE TO BRING
  DANGEROUS LONGSHORE AND RIP CURRENTS TO ALL BEACHES THROUGH
  MIDNIGHT. FIVE FOOT SWELL AND EIGHT SECOND PERIOD AT SUNSET WILL
  GRADUALLY SUBSIDE TO A FOUR FOOT WELL AND SEVEN SECOND PERIOD
  AFTER MIDNIGHT AND FURTHER SUBSIDE ON TUESDAY.

* TIMING...THROUGH 1 AM TUESDAY.

* IMPACTS...FREQUENT LIFE THREATENING RIP CURRENTS ARE EXPECTED TO
  CONTINUE. THE RIP CURRENT HAZARD WILL BE DANGEROUS FOR POOR
  SWIMMERS WHO ARE NOT EQUIPPED TO ENTER THE WATER AND SAFELY
  NAVIGATE STRONG RIP CURRENTS IN THE SURF ZONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY.

&&

$$

52/BSG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Jun 20, 12:17 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 20, 12:17 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
1217 PM CDT MON JUN 20 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...CU field is starting to fill in. The combination of
deep moisture and daytime heating is sparking scattered showers
across much of the region at this time with the coastal counties
seeing limited activity. Outside of homegrown convection could see
some shower and thunderstorm activity move in from shower and
thunderstorm activity associated with Tropical Storm Danielle.
This activity could bring temporary periods of MVFR to local TAF
sites, mainly this afternoon. Outside of convective activity, VFR
conditions are anticipated, with drier conditions returning
overnight.

&&

.PREV DISCUSSION... /issued 642 AM CDT MON JUN 20 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...mid-level cloudiness associated with Tropical
Depression #4 (TD4) is now affecting the aerodromes with surface
winds very light or even calm. VFR/MVFR will prevail today as
daytime heating combines with a very moist atmosphere to produce
convection, mainly during the afternoon hours. Rogue showers and
thunderstorms directly associated with TD4 may also add to the
convective mix. The movement inland of TD4 and a rapid drop in
deep tropical moisture will lead to dry conditions overnight
tonight with limited cloudiness.

PREV DISCUSSION... /issued 322 AM CDT MON JUN 20 2016/

SHORT TERM (Now through Tuesday): Tropical Depression #4 (TD4)
continues to churn over the Bay of Campeche. The most recent KBRO
upper air sounding (00 UTC Monday) showed a precipitable water
value of 2.02 inches, an increase from 1.48 inches from 00 UTC
Sunday. This deep moisture will combine with daytime heating to
produce scattered to numerous showers and thunderstorms within
Deep South Texas and the Rio Grande Valley today. Additionally,
individual cells of convection inspired by, and cast off from, TD4
will add to the shower and thunderstorm mix today. Overall, the
best opportunity for rainfall should be over the southern half of
the adjacent coastal waters and southern half of the inland BRO
CWFA, where deep tropical moisture and proximity to TD4 will be
best. A rapid waning of the moisture and movement inland of TD4
will result in little to no convection tonight, with resurgent 500
mb high pressure centered over the Four Corners area of the United
States re-establishing the recent trend of dry weather for
Tuesday. Given expected cloud cover and opportunity for rainfall
today, temperatures will no doubt be held to below normal levels,
with the return of the mid-level ridge bringing near to above
normal temperatures for Tuesday.

LONG TERM (Tuesday Night through Sunday): At the beginning of
the period, strong high pressure aloft will be situated in the
vicinity of northeast TX with upper level easterly flow in place
over deep south TX. Though the easterly flow aloft would normally
assist in bringing additional moisture to the Rio Grande Valley
for precipitation purposes, strong subsidence associated with the
upper high to our north will preclude this from happening. The
upper high is set to migrate eastward toward the Arklatex region
on Wednesday then on into AL on Thursday. The main effect will be
to maintain precipitation-free conditions over deep south TX Tue
night-Thu with somewhat above normal temperatures. Late Thu into
Fri, an inverted trough will approach the region from the western
Gulf, and along with it, will come a significant increase in
precipitable water values anywhere up to 1.75 to 2.1 inches. The
higher pwat values and persistent onshore flow will bring about
the possibility of sea breeze convection both Fri/Sat.

Though differing on specific details, both the medium range GFS
and ECMWF develop a weak cyclonic circulation over northeast
Mexico not far to the southwest or west of Laredo either Friday or
Saturday. This feature looks to remain over northeast Mexico
through the weekend. Along with the elevated pwat values that
will be in place over the weekend, increased dynamics associated
with the upper low will lead to slight chances of
showers/thunderstorms for all of deep south TX on Sunday.
Temperatures over the weekend should be near or somewhat below
normal due to elevated moisture values and somewhat lower
heights/thicknesses.

MARINE (Now through Tuesday): Buoy 42020 reported east-southeast
winds around 12 knots gusting to around 14 knots with seas slightly
over 4.5 feet with a period of 8 seconds at 03 CDT/08 UTC. Tropical
Depression #4 continues to churn over the Bay of Campeche. Swells
produced by this system will approach the Lower Texas Coast roughly
from the southeast during the forecast period. Likely Small Craft
Exercise Caution and possible Small Craft Advisory are anticipated
for the Gulf of Mexico waters east of Padre Island today through
early tonight. Improved marine conditions are forecast late tonight
through Tuesday as the swells subside slightly and below Caution and
Advisory criteria.

Tuesday night through Sunday: weak high pressure over the western
Gulf, coupled with modest and steady onshore flow, will cause
winds/seas to remain below headline criteria through the period.

&&

.BRO Watches/Warnings/Advisories...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

58/60/69
Hazardous weather outlook, Jun 20, 4:12 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
412 AM CDT MON JUN 20 2016

TXZ248>257-211100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
412 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND AT BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES OF 102 TO 105 DEGREES ARE EXPECTED DURING THE
LATE MORNING THROUGH EARLY EVENING HOURS OF WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-211100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
412 AM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:05 PM CDTRip Current StatementBROKenedy12 hr

Nearby

Coastal Flood Statements in Texas, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.